Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

Epileptic. Starts shouting and pulling leg during convulsions. Taking Tgretol and Topomac. What can be done?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 11939 Questions
I am XXXXX from Jamshedpur, my son age 28 yrs, is an epileptic, When convulsion occure ,he started shouting and head and leg pulling. He is taking tab. Tgretol 400 CR. XXXXXXX Pill 1 Gram. and Topomac 50 mg. Is it ok. or what I can do so that he get relief. Thanking you'
Posted Mon, 8 Jul 2013 in Epilepsy
Answered by Dr. Michelle Gibson James 26 minutes later
HI, thanks for using healthcare magic

Epilepsy is a disease where a person has repeated seizures that are usually not caused by any specific problem.

There are different types of seizures. Partial seizures mean that the seizure starts in one particular area of the brain and usually the person does not lose consciousness.

The goal of treatment is to prevent seizures without too many problems caused by the medication used.

In most cases it is considered best to be on one medication if possible. This is because the medications can sometimes interact and prevent each other from working properly and also a person can have increased side effects if they are on more than one medication.

At present your son is on 3 medications, none at the highest possible dose. Your doctor may have a specific reason for using so many medications.
The maximum dose of the tegretol is 800mg to 1200mg, it is one of the older medications and is normally used as a second choice.

Topamax is a newer drug, it can go up to 200mg a day.
XXXXXXX may refer to levetiracetam, this can go up to 1500mg to 3000mg.

As stated normally a person is placed on the highest possible dose of one medication unless there are side effects that the person is unable to take. If this happens then a second medication is added but your son's doctor may have a specific reason for using the 3 medications at such low doses.

If your son does not have a seizure for 2 to 5 yrs your doctor may consider stopping the medication.

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor